Document Detail


Acute confusion and blindness from quinine toxicity.
MedLine Citation:
PMID:  14676522     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Quinine is widely used for nocturnal leg cramps, despite limited evidence of its clinical efficacy in this condition. Accidental overdose is associated with serious ocular complications and can potentially be fatal. We report the case of a 57-year-old man who presented with acute confusion and bilateral blindness after consuming approximately 7.2 g quinine sulphate along with an unknown quantity of alcohol. He was treated with general supportive measures and nitrates, with an apparent initial recovery, but visual field defects persisted. This case highlights the potential toxic effects of quinine, the dangers of its bulk prescription, and the lack of strict guidelines with regard to its prescription. We suggest that restricted prescribing for leg cramps, better patient education about the toxic nature of the drug, and clear labelling of this hazard on the dispensing bottles might lead to a reduction in the cases of quinine poisoning.
Authors:
Rama S Prasad; Venkat R R Kodali; Gourashyam S Khuraijam; Maung Cho; James P Travers
Publication Detail:
Type:  Case Reports; Journal Article; Research Support, Non-U.S. Gov't    
Journal Detail:
Title:  European journal of emergency medicine : official journal of the European Society for Emergency Medicine     Volume:  10     ISSN:  0969-9546     ISO Abbreviation:  Eur J Emerg Med     Publication Date:  2003 Dec 
Date Detail:
Created Date:  2003-12-16     Completed Date:  2004-09-23     Revised Date:  2006-11-15    
Medline Journal Info:
Nlm Unique ID:  9442482     Medline TA:  Eur J Emerg Med     Country:  England    
Other Details:
Languages:  eng     Pagination:  353-6     Citation Subset:  IM    
Affiliation:
Department of Medicine, Nobles I.O.M. Hospital, Douglas, Isle of Man, UK. ramaprasad@lineone.net
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acute Disease
Alcohol Drinking
Blindness / chemically induced*,  diagnosis,  therapy
Confusion / chemically induced*,  diagnosis,  therapy
Diagnosis, Differential
Emergency Medicine / methods*
Humans
Male
Methanol / poisoning
Middle Aged
Quinine / poisoning*
Treatment Outcome
Chemical
Reg. No./Substance:
130-95-0/Quinine; 67-56-1/Methanol

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Defibrination and systemic bleeding caused by an imported African snakebite.
Next Document:  Complications and outcomes of open pediatric forearm fractures.